Thunderstorm Wind, Knox
- When
- May 20, 2:40 PM EST
- Where
- Knox County, Knoxville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -83.933
Numerous trees were reported down in Knoxville and across the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees were reported down in Knoxville and across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SAT MAY 20 2006 .SHORT TERM (TONIGHT AND SUNDAY)...FRONTAL BOUNDARY DRAPED ACROSS THE MRX CWA SHOULD SLOWLY SAG SOUTH DURING THE EVENING HOURS. THIS BOUNDARY IS ACTING AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT. ADDITIONALLY...DAYTIME HEATING HAS HELPED DESTABILIZE THE ATMOSPHERE ACROSS THE AREA THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT ACROSS THE SOUTHERN TWO THIRDS OF THE CWA WHERE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. AS THE BOUNDARY DIPS SOUTHWARD AND WITH THE LOSS OF DAYTIME HEATING... EXPECT CONVECTION TO DIMINISH OVER THE AREA DURING THE EVENING HOURS. HOWEVER...SOME CONVECTION WILL BE POSSIBLE...MAINLY IN THE VICINITY OF THE FRONTAL BOUNDARY OVERNIGHT AND WILL KEEP LOW POPS GOING IN THE FORECAST. ON SUNDAY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO MOVE INTO THE AREA. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...MODELS CONTINUE TO REVEAL SOME DISCREPANCIES WITH THE EXACT LOCATION OF A QUASI- STATIONARY FRONTAL BOUNDARY ACROSS THE TN RIVER VALLEY EARLY NEXT WEEK. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH EARLY NEXT WEEK AND REMAIN PARALLEL TO THIS SURFACE BOUNDARY. AS A RESULT...DO NOT EXPECT MUCH SOUTHWARD PROGRESS OF THIS FRONTAL BOUNDARY...ALTHOUGH THE LATEST GFS MODEL RUN INDICATES THAT THIS FRONT WILL PUSH SOUTH OF THE FORECAST AREA BY TUESDAY. THE NAM MODEL SOLUTION INDICATES THAT THIS FRONT WILL REMAIN IN THE VICINITY OF THE FORECAST AREA... SO WILL CONTINUE WITH A SLIGHT CHANCE FOR CONVECTION THROUGH EARLY NEXT WEEK TO ACCOUNT FOR THIS UNCERTAINTY. COLDER AIR ALOFT FROM THIS UPPER-LEVEL NORTHWEST FLOW SHOULD KEEP THE LOCAL AIRMASS MARGINALLY UNSTABLE EACH AFTERNOON AND EVENING THROUGHOUT NEXT WEEK. DETAILS IN THE TIMING OF CONVECTION EACH DAY REMAINS PROBLEMATIC... SINCE SEVERAL SHORT WAVES AND THEIR ASSOCIATED CONVECTIVE COMPLEXES COULD KEEP CONVECTION FROM BEING STRICTLY DIURNAL IN NATURE. THUS... WILL NOT TRY TO TIME CONVECTION IN THE EXTENDED UNTIL DETAILS BECOME MORE APPARENT AS WE NEAR EACH POSSIBLE EVENT. A BETTER CHANCE OF CONVECTION IS EXPECTED LATER IN THE WEEK...AS THE UPPER-LEVEL PATTERN CHANGES AND TWO DIFFERENT LOW PRESSURE SYSTEMS DEVELOP OVER THE PLAINS AND APPROACH THE TN RIVER VALLEY. TEMPS SHOULD REMAIN NEAR SEASONAL LEVELS THROUGHOUT THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 85 61 81 / 40 30 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 81 57 75 / 30 30 20 20 OAK RIDGE, TN 59 80 57 76 / 30 30 20 20 TRI CITIES AIRPORT, TN 54 78 50 72 / 20 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 440 AM EDT SAT MAY 20 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 440 AM EDT (340 AM CDT) SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ...A CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF OF TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING... A STATIONARY FRONT WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. WARM...MOIST AND INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT CAN BE EXPECTED THIS AFTERNOON. AS A SERIES OF UPPER LEVEL DISTURBANCES RIDE SOUTHEAST ALONG THE STALLED FRONTAL BOUNDARY... THUNDERSTORMS WILL DEVELOPED. DUE TO THE EXPECTED VERY UNSTABLE AIR- MASS ALONG AND SOUTH OF THE FRONT...SOME OF THESE STORMS COULD BECOME SEVERE...GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN CONCERN WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE STORMS WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING WEEK. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 S DAYTON 35.46N 85.01W
05/20/2006 E1.00 INCH RHEA TN TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL 2 MILES SOUTH OF DAYTON.
REPORTED BY SPOTTER.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL BIRCHWOOD 35.36N 84.99W
05/20/2006 E2.75 INCH HAMILTON TN TRAINED SPOTTER
GOLFBALL TO BASEBALL SIZE HAIL IN NORTHERN HAMILTON
COUNTY. REPORTED BY SPOTTER. RELAYED TO MRX BY FFC.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 N CLEVELAND 35.24N 84.87W
05/20/2006 E1.50 INCH BRADLEY TN TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAIL 4 MILES NORTH OF
CLEVELAND NEAR HOPEWELL. REPORTED BY SPOTTER/HAM
OPERATOR.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 N CLEVELAND 35.24N 84.87W
05/20/2006 E2.75 INCH BRADLEY TN TRAINED SPOTTER
BASEBALL SIZE HAIL 4 MILES NORTH OF CLEVELAND NEAR
HOPEWELL. REPORTED BY SPOTTER/HAM OPERATOR.
&&
GRCThe Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510577.